PMRGCAuk
7,094 members11,313 posts

Proton pump inhibitors

In case you haven't seen this... theguardian.com/science/201...

The original article abstract can be found at gut.bmj.com/content/early/2...

Don't know where this leaves us - ie we who are on PPIs for long periods of time?

27 Replies
oldestnewest

I and some others decided not to take PPI's, just to wait and see if we ran into stomach problems.

When some of us did, this is what we used and still use when n ecessary.

One lemon, unwaxed and washed.

1 minute in the Microwave (more juice) divide into three and take with water three times per day. Most of us found it worked, particularly with Acid Reflux.

Me: GCA 5 years still in remission and heading for end of 6th year.

5 likes
Reply

Particularly in view of the fact that, in addition, PPIs can cause osteoporosis all on their own.

The FDA has said for YEARS that PPIs should not be used for more than a few weeks at a time. I have always objected to the blanket prescbing that goes on over long periods. The same thing has happened with bisphosphonates. Now the chickens are coming home to roost.

It adds to the justification for requesting gastro-resistant pred (in the UK) where the PPI is not required. Or, if that isn't an option in other countries, asking to be put on an H2RA blocker - which is what we have said on the forums for some years. Examples are ranitidine (Zantac), cimetidine (Tagamet) and famotidine (Pepcid). They still have an osteoporosis link (though possibly lesser) but the cancer effect wasn't seen the article reports.

And lots of people on the forums have managed fine just adding yoghurt to their diet - preferably organic and plain. My personal favourite is Total Greek - also fits in with low carb diets well.

2 likes
Reply

I take 20mg of omeprazole a day but don’t like what I’m reading. Can yoghurt really work in its place or taking pred with food?

Reply

Suzan62, weren't you advised to take your pred with food anyway? I've been fine with eating my fairly substantial breakfast and taking pred. Never even crossed my mind to take another medication to protect my stomach. However I think you may have to taper off something like omeprazole as your stomach will be readjusting and you need to avoid rebound.

2 likes
Reply

Yes I was advised to take the omeprazole half an hour before eating and taking pred. I eat cereal every morning.

Reply

It seems to have done for a lot of us. I have never taken a PPI, but did eat yoghurt when I wasn't on enteric coated pred. Now I'm on Lodotra, which you eat within 3 hours of your evening meal so there is plenty lining the stomach! Never had any problems.

If you want to avoid omeprazole - try ranitidine (Zantac). Does almost the same, with different side effects and does not increase the ca risk.

1 like
Reply

Hi, I am very concerned to read the report on ppi's. I have been taking Lansoprazole 30 mg Gastro resistant capsules for over 7 months, since Pmr diagnosis. Does this have the same implication as Omeprazole? I will discuss coming off it with my doctor but, if so, should i try the yogurt before Pred anyway? Thanks for your very welcome advice as always.

Reply

Thank you for posting this rosie. I was never happy with them and find now that live yoghurt does just as well.

3 likes
Reply

Having taken them for 16 years until recently I am very concerned 😨

Reply

I have only recently started taking Omeprazole, two weeks ago, as my GP thinks the incessant cough and scratchy throat etc that I have ( have had for some time and was getting worse, keeping me awake, so having so little sleep along with the general extreme fatigue!) is due to silent reflux which I had never heard of. It has made a little difference but not much. I had wondered whether it was because the vesels were inflamed around my throat. Also get pain when chewing under my chin from side to side. Am seeing the GP this afternoon to ask him about this and my blood test results. Hoping to eventually get referred to a rheumy, who might possibly be helpful. Very fed up! So, yes, seeing this article too is worrying.

Reply

Hi lizwillis one of my friends had almost the same problem and sleeping with the head higher than the feet helped , worth a try?🛏

Reply

Thank you but do already do this but it doesn't really help unfortunately. Will see what the GP says soon.

1 like
Reply

Does the pain under your chin come with chewing, go away when you stop and return when you start to chew again?

If so, the constant cough and scratchy throat COULD be due to GCA. Usually if it is reflux the use of a PPI makes a dramatic difference within a short time. However, PPIs don't work in about 1/3 of patients - so you do have a second justification for trying ranitidine which does exactly the same job by a different mechanism.

The reps claim that the PPIs are MUCH better at stopping acid production. The difference is actually very very small...

Reply

Yes, it does, comes with chewing and goes away when not chewing. Have just come back from the GP's who has suggested a double dose of Omeprazole but is referring me to ENT to do a look with a little light in my throat. So that's good. Also, since my pain and stiffness was not being controlled by 20 mgs he a couple of weeks ago suggested upping the pred to first of all 60 then when seeing I was quite shocked, suggested 40mgs. Anyway, thought both were quite radical, so have upped to25 mgs which seems to have helped. He is also referring me to a rheumatoligist. So, fingers crossed these two things might be addressed. But thank you for your valuable input.

Reply

Pain that comes with an action, goes away when you stop the action and then returns when you start again is called claudication. In GCA claudication of the jaw is very typical and suggests arteries in the neck area are involved. If he though 60mg was appropriate for PMR - he MUST suspect GCA may be present and an emergency referral is appropriate.

If it gets worse, if you have ANY sort of visual symptom, if you feel really ill, please go to A&E immediately. ESPECIALLY if you have any sort of visual thing going on. Tell them the entire story and don't be fobbed off.

Reply

Thank you very much for all this. He did say this pm that the reason he suggested 60 or 40 was to knock it on the head, though annoyingly, he didn't say this at the time. He didn't mention gCA then, though I think it was obvious that it was a possible concern of mine. I do have visual problems but really to do with hsving a cataract done last Jan and apparently because I have astigmatism in both eyes, the amazing result of seeing brilliantly hasn't happened! Also, now have a cataract in the other eye, so will have to go through the same rigmarole next Jan! Have been back to my optician and am told this is what it is. But will be very aware, thank you!

Reply

You don't need 60, or even 40mg to knock PMR on the head - the maximum dose shouldn't be more than 30mg. It isn't as if PMR is being cured by starting with a high dose - would that it were. But if you suspect GCA, 40mg is the minimum - and 60mg perfectly reasonable, especially for someone with possible visual symptoms.

But a patient with potential GCA should be referred to a rheumatology department as a medical emergency, just as they would send a ?stroke patient to neurology or a ?heart attack to cardiology. It isn't rocket science - or shouldn't be!

Reply

Will keep you updated.

Reply

I read a similar warning earlier this summer and weaned myself off my PPI by doing a reverse taper! I took 6 weeks to get to zero, by dropping one tablet each week. Week 1, miss Sunday. Week 2, miss Tuesday and Friday and so on.....

I was quite constipated for 2 - 3 weeks, but pushed fibre and live yoghurt in my diet and things got back to normal.

I take gastro-resistant pred - with yoghurt. Belt and braces approach.

PMR since May 2016. Tapering to 7mg on DSNS 0.5mg reductions since flare this summer.

Reply

Sometimes we are caught between a rock and a hard place - Barrett's Oesophagus or throat cancer can also be a consequence (if you have GERD) of NOT taking PPIs. I tried everything else years ago before settling for PPIs - all my sibs have the same problem as did my father. Given the excruciating pain of acid in my throat and thinking i was having heart attacks I am resigned to this drug which so far has worked well for me - but everything carries risks I know - even life !

1 like
Reply

Rimmy

Do try the lemon - posted above.

Reply

Or you could use ranitidine or one of the other histamine antagonists - do exactly the same job by a different mechanism. As I said above, the reps told the doctors the PPIs were much better - the real difference is actually minimal.

Reply

What is ranitidine or histamine antagonists? Maybe as you say, they might be better?

Reply

Unfortunately i have also tried these and they didn't work well for me at all -- but thanks anyway PMRpro,

Reply

Rimmy, you are an example of a person whom the medication is designed to help. ❤

Reply

That would definitely not work for me as I am very sensitive to any acidic fruit or drinks as they trigger an acidity level in my mouth and throat which is rather like a reflux attack. But I appreciate your kind response.

Reply

Hi All

Thank you so much for all the responses. I was going to say 'food for thought' but that sounds too much like a dreadful pun! But, it has been really helpful to tap into other people's knowledge and tips for dealing with the issue.

I have to see my GP next week (new one, following a move to Gloucestershire and she'd actually heard of PMR!) and will discuss the alternative of ranitidine or perhaps just yoghurt - the latter appeals - although I also quite like the idea of lemon juice and water. Will also ask about gastro-resistant tablets too.

Again, my thanks for your help and advice.

Rosie

Reply

You may also like...